Pennsylvania, 2003

Flood in Pennsylvania, May 16, 2003

May 16, 2003 · NWS CTP · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 16, 3:00 AM EST, 4 hours earlier.

Area forecast discussion, May 16, 3:00 AM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
400 AM EDT FRI MAY 16 2003

NEGATIVELY TILTED UPPER TROUGH AND ASSOCIATED 40KT SOUTHEASTERLY LL
JET RESULTING IN A SLOW MOVING AREA OF MODERATE RAIN OVER SOUTH
CENTRAL PA EARLY THIS AM. LATEST MULTISENSOR PRECIP ESTIMATES OVER
BEDFORD...FRANKLIN...FULTON AND ADAMS COUNTIES REVEALS UP TO AN INCH
OF RAIN HAS FALLEN OVER THE LAST 6 HOURS. RFC GUIDANCE SUGGESTS 2.5
TO 3 INCHES NECESSARY TO START FLOODING. LWX ALSO REPORTS THEIR
FLOODING BEGAN WHEN RAINFALL REACHED THIS 2.5 TO 3 INCH THRESHOLD.

00Z SREF DATA CONTINUES TO TARGET SOUTH CENTRAL PA WITH THE
STEADIEST RAINFALL TODAY...AS SE LL JET REMAINS DIRECTED INTO THE
AREA. THEREFORE...WILL ISSUE A MINOR FLOODING FLOOD STATEMENT FOR
THIS MORNING OVER THE SOUTH CENTRAL COUNTIES.

UPPER LVL SYSTEM WEAKENS TONIGHT AND DEEPEST MOISTURE SHIFTS NE.
HOWEVER...OCCASIONAL LIGHT RAIN/DRIZZLE SEEMS LIKELY GIVEN SE FLOW
AND SATURATED SOUNDINGS FROM SFC TO 700 MB. LITTLE IMPROVEMENT
APPEARS HEADED OUR WAY FOR SATURDAY AS HI PRES OVER NEW ENGLAND AND
WEAK LO OFF HATTERAS COMBINE TO PRODUCE SE FLOW OVER PA. SREF AND
LATEST OPER ETA/GFS SUGGEST CHC POPS EVERYWHERE FOR -RA OR
DRIZZLE...ALTHOUGH BEST CHC FOR MEASURABLE RAIN WOULD BE WEST OF IPT
AND MDT...WHERE UPSLOPE FLOW THE GREATEST.

HIGH PRES BUILDS SOUTHWARD EARLY SUNDAY...LIKELY RESULTING IN
CLEARING FROM NE TO SW. GIVEN ENOUGH SUNSHINE...SUNDAY COULD TURN
OUT SEASONABLE IN THE TEMP DEPT. 850 TEMPS NEAR 7C SUGGEST HIGHS IN
THE U60S AND L70S.

EXTENDED...12Z MREF DATA SHOWING A FAIR AMT OF AGREEMENT WITH TIMING
OF COLD FRONT TUESDAY NIGHT OR EARLY WED. MONDAY AND MUCH OF
TUESDAY SHOULD BE DRY WITH NEAR TO SLIGHTLY ABV SEASONAL
NORMS...THEN A RETURN TO COOLER CONDITIONS LATE WEEK AS MREF DATA
PLACES LONGWAVE TROUGH OVER EASTERN HALF OF CONUS WITH 850 TEMPS 1-2
STD BLW NORMAL.

.CTP...
PA...MINOR FLOODING STATEMENT SOUTH CENTRAL PA.

KF
Hazardous weather outlook, May 16, 4:25 AM EST, 2 hours 35 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-161130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
525 AM EDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

MODERATE RAIN WILL CONTINUE TO FALL OVER PORTIONS OF SOUTH CENTRAL
PENNSYLVANIA THIS MORNING...WHERE 1.5 INCHES HAVE ALREADY FALLEN
OVERNIGHT. THIS WILL LIKELY CAUSE SOME MINOR FLOODING OF BASEMENTS
AND POSSIBLY SOME SECONDARY ROADS. THE COUNTIES THAT HAVE RECEIVED
THE HEAVIEST RAINFALL THROUGH 5AM ARE...BEDFORD...FULTON...FRANKLIN
AND ADAMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Adams

When
May 16, 7:00 AM EST to 2:30 PM EST
Where
Adams forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.872, -77.218 (the zone’s center; the record gives no point)

Numerous roads were closed due to flooding in the southwest portion of Adams county on May 16 2003. Several streams and creeks also exceeded bankful due to the heavy rainfall. Precipitation across the county averaged between 1 and 2 inches, but isolated rainfall amounts of up to 5 inches were reported in Hamiltonban Township, west of Gettysburg. Conewago Creek closed portions of Route 234 and Excelsior roads. Flooding of Tom's Creek caused the closure of Jack's Mountain Road. Flooding of Marsh Creek also caused the closure of portions of Route 30 at Seven Stars Road, Crooked Creek Road and Hilltown Road. Other road closures included Poplar Springs Road between Scotts School Road and Ortanna Road, Cold Springs Road at Carrolls Tract Road, Valley View Drive, Blue Ridge Road and Water Street at the power plant. Flooding continued into the mid afternoon, before waters began to recede.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352105.